Clinical Research in Cardiology

, Volume 98, Issue 4, pp 208–212

Clinical characteristics of patients with drug-induced QT interval prolongation and torsade de pointes: identification of risk factors

Authors

    • Second Department of CardiologyEvangelismos General Hospital of Athens
  • Michalis Efremidis
    • Second Department of CardiologyEvangelismos General Hospital of Athens
  • Stavros P. Kounas
    • Second Department of CardiologyEvangelismos General Hospital of Athens
  • Loukas K. Pappas
    • Second Department of CardiologyEvangelismos General Hospital of Athens
  • Gerasimos Gavrielatos
    • Second Department of CardiologyEvangelismos General Hospital of Athens
  • Ioannis P. Alexanian
    • Second Department of CardiologyEvangelismos General Hospital of Athens
  • Nikolaos P. Dimopoulos
    • Dafni Psychiatric Hospital of Attica
  • Gerasimos S. Filippatos
    • Second Department of CardiologyEvangelismos General Hospital of Athens
  • Antonios Sideris
    • Second Department of CardiologyEvangelismos General Hospital of Athens
  • Fotis Kardaras
    • Second Department of CardiologyEvangelismos General Hospital of Athens
ORIGINAL PAPER

DOI: 10.1007/s00392-008-0741-y

Cite this article as:
Letsas, K.P., Efremidis, M., Kounas, S.P. et al. Clin Res Cardiol (2009) 98: 208. doi:10.1007/s00392-008-0741-y

Abstract

The present study aimed to investigate the causative medications and underlying risk factors that predispose to drug-induced QT interval prolongation. Twenty-one patients with drug-induced long QT (90% females, mean age 64.3 ± 14.1 years) were included in the study. Transthoracic echocardiography as well as continuous or ambulatory 48-h electrocardiographic monitoring was carried out in all patients during their hospitalization. The mean corrected QT (QTc) interval was 542 ± 56.8 ms. Known cardiac agents (mainly class III antiarrhythmics) were implicated in 13/21 (62%), antipsychotics in 8/21 (38%), and antibiotics in 5/21 patients (24%). Potential drug-interactions through inhibition of cytochrome P450 isoenzymes were considered responsible in 5/21 cases (24%). The underlying cardiovascular diseases included hypertension (57%) with left ventricular hypertrophy (29%), paroxysmal atrial tachyarrhytmias (48%), heart failure (14%), valvular heart disease (10%), and coronary artery disease (5%). Torsade de pointes (TdP) was recorded in 6/21 of patients, and cardiac arrest necessitating resuscitation occurred in five of them. A significant correlation was observed between administration of cardiac agents and TdP events (P < 0.05). TdP and cardiac arrest events were both associated with a QTc interval >510 ms (P < 0.05). Advanced age (>60 years), female gender, hypertension and paroxysmal atrial tachyarrhytmias were the most common identifiable pre-existing factors for drug-induced long QT in our patient cohort. Marked QTc interval prolongation should be considered of prognostic significance for TdP and cardiac arrest events.

Keywords

acquired long QT intervaldrug therapyrisk factorstorsade de pointescardiac arrest

Copyright information

© Steinkopff Verlag Darmstadt 2008